Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 162, NWS Austin/San Antonio, TX

December 23, 2009Frio County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Dec 23, 2009, 10:40 PM CST for Frio County, Medina County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2009, 10:40 PM CST (04:40 UTC)
Expired
Dec 23, 2009, 11:15 PM CST
In force
35 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Frio County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 107 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 240440
SVREWX
TXC163-325-240515-
/O.NEW.KEWX.SV.W.0162.091224T0440Z-091224T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1040 PM CST WED DEC 23 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRIO COUNTY...
  CENTRAL MEDINA COUNTY...

* UNTIL 1115 PM CST.

* AT 1038 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR PEARSON...OR 8 MILES
  NORTHEAST OF DEVINE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

LAT...LON 2957 9886 2905 9885 2899 9930 2941 9936
TIME...MOT...LOC 0440Z 258DEG 35KT 2923 9878

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 8:53 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 23, 8:53 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
853 PM CST WED DEC 23 2009

.UPDATE...
THE LEADING EDGE OF AN UPPER LEVEL SHORT WAVE AND ATTENDANT COLD
FRONT WERE ENTERING CENTRAL PORTIONS OF THE HILL COUNTRY TO THE
MIDDLE RIO GRANDE PLAINS AT MID EVENING. SCATTERED SHOWERS
ACCOMPANIED THE SYSTEM AS THE UPPER LEVEL WINDS WERE SUBSIDENT AND
LIMITING INTENSITIES. SURFACE WINDS WERE NORTHWEST BEHIND THE
FRONT WITH SPEEDS AVERAGING 15 TO 20 MPH WITH GUSTS TO AROUND 30
MPH. THE ENTIRE SYSTEM WAS MOVING EAST AT 40 MPH WITH THE BACK EDGE
(CLEARING AXIS) EXPECTED TO MOVE INTO FAR WESTERN PORTIONS OF THE
CWA AROUND MIDNIGHT...AND EXITING REGION AROUND DAWN. THERE
REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND
EAST OF THE I-35 CORRIDOR LATE THIS EVENING INTO THE OVERNIGHT
HOURS WHEN THE SYSTEM INTERACTS WITH THE LOW LEVEL JET AND RICHER
GULF MOISTURE. CHANGED CLOUD GRIDS ON THE UPDATE..OTHERWISE
CURRENT FORECAST LOOKS FINE AT PRESENT.

&&

.PREV DISCUSSION... /ISSUED 529 PM CST WED DEC 23 2009/

AVIATION...
A STRONG COLD FRONT IN WEST TX WILL BLAST SEWD INTO THE WESTERN
HILL COUNTRY AND RIO GRANDE PLAINS THIS EVENING INCLUDING KDRT
NEAR 03Z. SCT SHRA WILL ACCOMPANY THE COLD FRONT IN THE WEST WITH
ISOLATED SHRA/TSRA ACROSS THE COASTAL PLAINS THIS EVENING. OTHERWISE
VFR CONDITIONS WILL BECOME TEMPORARILY MVFR CIGS BEHIND THE
FRONT. GUSTY NW WINDS OF 15-25 KNOTS BEHIND THE CDFNT AND SLY 5 TO
15 KNOTS AHEAD. BY 05Z SCT SHRA/TSRA COULD BRIEFLY BECOME SEVERE
GENERALLY EAST OF 281 UNTIL ABOUT 08Z. THE SCT SHRA/TSRA WILL MOVE
EAST OF THE AREA BY 10Z WITH PATCHES OF -RA CONTINUING. CONDITIONS
BECOMING VFR AFTER 24/12Z WITH GUSTY NW WINDS OF 20 TO 30 KNOTS
THRU MUCH OF THE DAY THURSDAY.

PREV DISCUSSION... /ISSUED 344 PM CST WED DEC 23 2009/

DISCUSSION...
THE UPPER LOW AND ATTENDANT COLD FRONT WILL CONTINUE TO APPROACH
THE REGION THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO BUILD IN ADVANCE OF THE SYSTEM AND CONTINUE OVERNIGHT. THE COLD
FRONT WILL REACH THE I-35 CORRIDOR BY ABOUT MIDNIGHT AND SWEEP TO
THE COAST BY SUNRISE. THERE IS A SLIGHT RISK FOR SOME OF THE
THUNDERSTORMS TO BECOME SEVERE MAINLY ALONG AND EAST OF A LINE
FROM LLANO TO SAN ANTONIO TO VICTORIA. HAIL IS THE PRIMARY
THREAT BUT DAMAGING STRAIGHT-LINE WINDS ARE ALSO POSSIBLE. THE
BULK OF THE ACTIVITY WILL SWEEP TO THE EAST BY DAWN WITH ONLY A
FEW LINGERING STORMS EXPECTED ACROSS THE FAR EASTERN CWA.

STRONG NORTHWEST WINDS WILL FILTER IN BEHIND THE FRONT OVERNIGHT
THROUGH THURSDAY EVENING. A WIND ADVISORY IS IN EFFECT FROM 9 AM
UNTIL 6 PM FOR THE EASTERN TWO-THIRDS OF THE REGION. COLD AIR
ADVECTION THROUGHOUT THE DAY WILL KEEP HIGH TEMPERATURES LIMITED
TO NEAR 50 ACROSS THE NORTHERN HALF OF THE CWA TO LOWER 60S ACROSS
THE RIO GRANDE VALLEY. CLEARING SKIES...DECREASING WINDS...AND
CONTINUING CAA WILL ALLOW TEMPERATURES TO PLUMMET TO THE FREEZING
MARK CHRISTMAS MORNING.

THE UPPER LOW WILL EJECT TO THE NORTHEAST AND WREAK HAVOC ON THE
MIDWESTERN STATES OVER THE HOLIDAY WEEKEND. THIS POTENT SYSTEM
WILL KEEP HIGH TEMPERATURES ACROSS OUR AREA LIMITED TO THE 50S
WITH FREEZING LOWS AGAIN SATURDAY AND SUNDAY WITH NO PRECIPITATION
EXPECTED. RAIN CHANCES WILL RE-ENTER THE FORECAST EARLY NEXT WEEK
CREATING ANOTHER SERIES OF OVERCAST...CHILLY...AND DAMP DAYS ON
MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              47  53  31  52  33 /  80  -    0  -   -
AUSTIN BERGSTROM INTL AIRPORT  45  52  30  52  28 /  80  -    0  -   -
NEW BRAUNFELS MUNI AIRPORT     46  57  32  54  30 /  70  -    0  -   -
BURNET MUNI AIRPORT            41  49  29  48  27 /  80  -    0  -   -
DEL RIO INTL AIRPORT           45  62  33  54  33 /  30   0   0   0   0
GEORGETOWN MUNI AIRPORT        46  50  29  49  30 /  80  -    0  -   -
HONDO MUNI AIRPORT             44  61  30  54  29 /  50   0   0  -   -
SAN MARCOS MUNI AIRPORT        49  54  29  53  30 /  80  -    0  -   -
LA GRANGE - FAYETTE REGIONAL   51  56  31  52  31 /  80  10  -   -   10
SAN ANTONIO INTL AIRPORT       48  58  31  55  33 /  60   0   0  -   -
STINSON MUNI AIRPORT           49  60  32  55  33 /  60   0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM TO 6 PM CST THURSDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON.

&&

02/01
Hazardous weather outlook, Dec 23, 3:15 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CST WED DEC 23 2009

TXZ171>173-183>194-202>209-217>225-228-241200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
315 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A DEVELOPING STORM SYSTEM WILL PUSH A COLD FRONT THROUGH SOUTH
CENTRAL TEXAS TONIGHT...WITH SHOWERS AND THUNDERSTORMS FORECAST TO
DEVELOP ALONG AND IMMEDIATELY BEHIND THE FRONT. SOME STORMS MAY
BECOME SEVERE ALONG AND NORTH OF INTERSTATE 10 IN THE HILL COUNTRY
...AND ALONG AND EAST OF THE I-35 CORRIDOR. THE PRIMARY THREAT
WILL BE LARGE HAIL...ALTHOUGH WIND GUSTS TO 60 MPH CAN NOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WIND ADVISORY IS IN EFFECT THURSDAY FOR MUCH OF THE AREA...WITH
NORTHWEST WINDS OF 20 TO 30 MPH EXPECTED. WIND GUSTS WILL
OCCASIONALLY REACH UP TO BETWEEN 35 AND 40 MPH ON THURSDAY. IN
ADDITION...ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST OVER THE
RIO GRANDE VALLEY AND PLAINS THURSDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Local storm report, Dec 23, 10:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1040 PM CST WED DEC 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             4 S HONDO               29.30N  99.16W
12/23/2009  E1.75 INCH       MEDINA             TX   LAW ENFORCEMENT

&&

EVENT NUMBER EWX0900192

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 10:55 PM CSTSevere Thunderstorm WarningEWXAtascosa, Bandera, Bexar, Frio, Medina50 min
Dec 23, 11:35 PM CSTSevere Thunderstorm WarningEWXAtascosa, Bexar, Comal, Guadalupe, Wilson40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.